Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 97, NWS Bismarck, ND

June 26, 2018Bottineau County, Renville County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2018, 4:58 PM CDT for Bottineau County, Renville County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2018, 4:58 PM CDT (21:58 UTC)
Expired
Jun 26, 2018, 6:00 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bottineau County, ND, Renville County, ND

The radar

The Minot AFB radar (KMBX), 75 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:00 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WUUS53 KBIS 262158
SVRBIS
NDC009-075-262300-
/O.NEW.KBIS.SV.W.0097.180626T2158Z-180626T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
458 PM CDT TUE JUN 26 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bottineau County in north central North Dakota...
  Northwestern Renville County in north central North Dakota...

* Until 600 PM CDT.

* At 457 PM CDT, a severe thunderstorm was located near Mohall, 
  moving east at 15 mph. Another severe thunderstorm was located 5 
  miles north of Tolley, also moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mohall around 505 PM CDT.

Other locations impacted by this severe thunderstorm include Loraine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4879 10195 4893 10180 4896 10127 4864 10127
TIME...MOT...LOC 2157Z 270DEG 13KT 4882 10154 

HAIL...1.25IN
WIND...60MPH
 
$$

HOLLAN
4 follow-up statements
829 
WWUS53 KBIS 262215
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
515 PM CDT TUE JUN 26 2018

NDC009-075-262300-
/O.CON.KBIS.SV.W.0097.000000T0000Z-180626T2300Z/
Bottineau ND-Renville ND-
515 PM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN BOTTINEAU AND NORTHWESTERN RENVILLE COUNTIES...

At 513 PM CDT, a severe thunderstorm was located 6 miles northeast of
Mohall, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 455 PM CDT, quarter size hail 
         was reported 6 miles north of Tolley.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Bottineau and northwestern Renville Counties, including
the following locations... Loraine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4879 10195 4893 10180 4896 10127 4864 10127
TIME...MOT...LOC 2213Z 267DEG 17KT 4884 10142 

HAIL...1.00IN
WIND...60MPH
 
$$

HOLLAN
592 
WWUS53 KBIS 262232
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
532 PM CDT TUE JUN 26 2018

NDC009-075-262300-
/O.CON.KBIS.SV.W.0097.000000T0000Z-180626T2300Z/
Bottineau ND-Renville ND-
532 PM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN BOTTINEAU AND NORTHERN RENVILLE COUNTIES...

At 531 PM CDT, a severe thunderstorm was located 5 miles south of
Sherwood, or 9 miles northwest of Mohall, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mohall and Loraine. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4879 10195 4893 10180 4896 10127 4869 10127
TIME...MOT...LOC 2231Z 253DEG 12KT 4888 10160 

HAIL...1.00IN
WIND...60MPH
 
$$

HOLLAN
470 
WWUS53 KBIS 262249
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
549 PM CDT TUE JUN 26 2018

NDC009-075-262300-
/O.CON.KBIS.SV.W.0097.000000T0000Z-180626T2300Z/
Bottineau ND-Renville ND-
549 PM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN BOTTINEAU AND NORTHERN RENVILLE COUNTIES...

At 548 PM CDT, a severe thunderstorm was located 6 miles south of
Sherwood, or 8 miles northwest of Mohall, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Loraine. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4879 10195 4893 10180 4896 10127 4872 10145
TIME...MOT...LOC 2248Z 260DEG 19KT 4887 10161 

HAIL...1.00IN
WIND...60MPH
 
$$

HOLLAN
712 
WWUS53 KBIS 262301
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
601 PM CDT TUE JUN 26 2018

NDC009-075-262310-
/O.EXP.KBIS.SV.W.0097.000000T0000Z-180626T2300Z/
Bottineau ND-Renville ND-
601 PM CDT TUE JUN 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOTTINEAU AND
NORTHERN RENVILLE COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been allowed to expire. However 
nickel size hail and heavy rain are still possible with this 
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central North Dakota.

LAT...LON 4879 10195 4893 10180 4896 10127 4872 10145
TIME...MOT...LOC 2300Z 270DEG 13KT 4887 10156 

$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:41 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 26, 3:41 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
341 PM CDT Tue Jun 26 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 341 PM CDT Tue Jun 26 2018

The main concern this period is the potential for scattered strong
to severe thunderstorms late this afternoon and evening.

Current water vapor imagery shows an upper-level disturbance
moving from northeast Montana into southeast Saskatchewan. An
attendant surface cold front was located from near Mohall, ND to
Glendive, MT. Expected scattered thunderstorms to develop along
the front through 22z this afternoon and propagate eastward this
evening. Latest mesoanalysis indicates 2000-3000 J/kg SBCAPE and
20-40 kt effective bulk shear. This will be sufficient for a few
severe storms through the evening, with large hail and damaging
winds. High pressure will build in behind the front for Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 341 PM CDT Tue Jun 26 2018

The main concern this forecast period is the potential for
significant severe weather Thursday and Thursday night.

A favorable setup for severe thunderstorms will develop on
Thursday as a strong shortwave trough ejects off the Northern
Rockies. Strong diurnal heating combined with mid to upper 60s
dewpoints will yield CAPE exceeding 3000 J/kg. Increasing shear
with height (exceeding 50 kt in the 0-6 km layer) will be
supportive of supercells capable of very large hail, damaging
winds, and possibly a few tornadoes. There is still uncertainty on
the location of storm development. Current model guidance
suggests there may be some elevated convection along the warm
front Thursday morning, with afternoon development favored
generally from north central ND into southeast MT. Storms should
grow upscale into an MCS Thursday evening with a potentially
significant damaging wind threat. Very heavy rainfall will be
possible from any storm on Thursday, but the expected quick storm
motion may preclude any flash flooding threat.

An active pattern will continue through the weekend into early
next week, with multiple rounds of showers and thunderstorms
possible. It is too early at this time to discern any severe
threat beyond Thursday night. Models then hint at a strong upper-
level ridge building over the central CONUS by mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1253 PM CDT Tue Jun 26 2018

The MVFR clouds over KBIS have finally scattered out, leaving VFR
conditions at all western and central ND TAF sites. Expect mostly
VFR conditions to continue through this forecast period. A cold
front will move east across the state this afternoon and evening,
sparking isolated to scattered showers and thunderstorms. If a
thunderstorm does impact a TAF site, brief visibility reductions
to IFR or MVFR levels can be expected. The best chances for storms
will be at KDIK, KMOT, and KBIS during the late afternoon and
evening. Due to the expected scattered nature of the storms, only
included VCTS at this time. Once the front passes through, VFR
conditions will prevail through Wednesday. Southerly winds around
10 kt will shift to the west-northwest with the frontal passage,
which has already occurred at KISN.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, Jun 26, 4:08 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
408 PM CDT Tue Jun 26 2018

NDZ002>004-010>012-017>021-031>034-040>044-272115-
Burke-Renville-Bottineau-Mountrail-Ward-McHenry-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-
408 PM CDT Tue Jun 26 2018 /308 PM MDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are expected this afternoon and
evening across western and into portions of central North Dakota.
Large hail to half dollar size and winds to 60 mph are the main
hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is growing confidence that severe thunderstorms will
develop across much of western and central North Dakota Thursday
through Thursday night. Very large hail and significant damaging
wind gusts will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-005-009-013-022-023-025-035>037-045>048-050-051-272115-
Divide-Rolette-Williams-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
408 PM CDT Tue Jun 26 2018 /308 PM MDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is growing confidence that severe thunderstorms will
develop across much of western and central North Dakota Thursday
through Thursday night. Very large hail and significant damaging
wind gusts will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Local storm report, Jun 26, 4:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             6.4NNE TOLLEY           48.82N 101.85W
06/26/2018  E0.88 INCH       RENVILLE           ND   TRAINED SPOTTER

            HAIL LASTED ABOUT 6 MINUTES, UNTIL 417 PM.
            ALSO HAD JUST OVER ONE INCH OF RAIN IN ABOUT
            20 MINUTES. GROUND WAS TAKING THE WATER WITH
            NO FLOODING. HIGHEST WIND AROUND 35 MPH.

&&

JP MARTIN
Local storm report, Jun 26, 4:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FUNNEL CLOUD     2 N TOLLEY              48.76N 101.83W
06/26/2018                   RENVILLE           ND   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER OBSERVED A FUNNEL 2
            MILES NORTH OF TOLLEY. THE FUNNEL HAS SINCE
            LIFTED BACK INTO THE CLOUD.

&&

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:07 PM CDTSevere Thunderstorm WarningBISBottineau, Renville53 min
Jun 26, 5:20 PM CDTAreal Flood AdvisoryBISRenville3 hr
Jun 26, 5:23 PM CDTSpecial Weather StatementBISDunn22 min
Jun 26, 6:12 PM CDTSpecial Weather StatementBISMercer33 min
Jun 26, 6:19 PM CDTSpecial Weather StatementBISRenville56 min
Jun 26, 6:24 PM CDTSevere Thunderstorm WarningBISDunn, Mercer29 min
Jun 26, 6:29 PM CDTSevere Thunderstorm WarningBISSlope61 min
Jun 26, 6:47 PM CDTSevere Thunderstorm WarningBISBottineau, Renville58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.